Texas, 2011

Wildfire in Texas, March 16, 2011

March 16, 2011 · NWS AMA · 1 event in 1 county or zone

The Bugbee Creek Wildfire began two miles northwest of Sanford Texas in Hutchinson County around 1400 CST. The wildfire threatened three or four homes and also two oil and gas wells.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Bugbee Creek Wildfire began two miles northwest of Sanford Texas in Hutchinson County around 1400 CST. The wildfire threatened three or four homes and also two oil and gas wells. There were no reports of damage or injuries. The wildfire consumed an estimated three hundred acres and is being investigated as arson. The wildfire started just before 1400 CST about two miles north of the Sanford Dam just off Farm to Market Road 687. The wildfire was contained around 1650 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 16, 11:12 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 16, 11:12 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1212 PM CDT WED MAR 16 2011

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH 17/18Z ACROSS ALL TAF SITES.
SOUTHWEST WINDS WILL INCREASE TO GUSTS 25 KTS THIS AFTERNOON BEFORE
DIMINISHING AFTER SUNSET.

&&

.PREV DISCUSSION... /ISSUED 642 AM CDT WED MAR 16 2011/

AVIATION...
VFR CONDITIONS WITH ONLY HIGH CLOUDS EXPECTED THROUGH THE PERIOD. SFC
LEE SIDE TROUGH TO STRENGTHEN TODAY WITH SOUTHWEST WINDS INCREASING
AROUND 16Z WITH GUSTS TO NEAR 25 KNOTS IN THE AFTERNOON. WINDS
SUBSIDE BY 00Z AOA 10 TO 12 KNOTS.

PREV DISCUSSION... /ISSUED 330 AM CDT WED MAR 16 2011/

DISCUSSION...
DEEPENING SFC TROF OVER ERN NM WILL PROMOTE INCREASING SLY AND SWLY
WINDS TDA.  SOME CU EXPECTED TO DEVELOP OVER ERN ZONES THIS AFTN IN
REGION OF HIGHER INSTBY...BUT NO PCPN EXPECTED.

SWLY WINDS INCREASE FURTHER ON THU AS PRESSURES FALL DURING THE DAY.
RECORD HIGH TEMPS ARE FCST FOR THU.  BACK DOOR COLD FRONT ARRIVES ON
FRI.  NO POPS WITH FROPA OWING TO PROLONGED DRY FETCH PRIOR TO SAME.

FRI NGT HOWEVER...LOW- AND MID-LEVEL MSTR IMPROVE...WARRANTING
CONTINUATION OF POPS ACROSS ERN ZONES WHERE H8 BAROCLINIC ZONE
EXPECTED TO RESIDE.  ELY AND SELY WINDS RESUME ON SAT...
REPLENISHING MSTR ACROSS PNHDLS.  LOW TSTM POPS HAVE BEEN RETAINED
SAT AND SAT NGT AS MODERATELY STRONG SW FLOW ALOFT WILL LIKELY BE
ACCOMPANIED BY SHORTWAVE TROFS.

SLGT CHC TSTMS KEPT FOR SUN AFTN AND SUN EVE ACROSS ERN ZONES WHERE
DRYLINE EXPECTED TO SET UP.  SIMILAR SETUP MAY OCCUR ON MON...WITH
SLGT CHC POPS NOW IN ERN ZONES.  NO POPS IN LATER PERIODS AS DEEP DRY
SWLY FLOW EXPECTED TO PREVAIL.  03

COCKRELL

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS THE
WESTERN HALF OF THE PANHANDLES DUE TO RELATIVE HUMIDITY VALUES
BELOW 20 PERCENT AND SOUTH TO SOUTHWEST WINDS INCREASING TO AROUND
20 MPH.  ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
ACROSS ALL OF THE PANHANDLES ON THURSDAY AS DRY SOUTHWEST WINDS
INCREASE FURTHER.  A COLD FRONT WILL ARRIVE ON FRIDAY...CAUSING
WINDS TO SHIFT FROM WESTERLY TO NORTH AND NORTHEAST.  ATMOSPHERIC
MOISTURE INCREASES ON SATURDAY AS SOUTHEAST AND SOUTH WINDS PREVAIL.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE
WESTERN HALF OF THE FORECAST AREA ON SUNDAY...AND ACROSS ALL OF THE
AREA ON MONDAY AS DRY SOUTHWEST WINDS RESUME.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

07/21
Hazardous weather outlook, Mar 16, 4:33 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
533 AM CDT WED MAR 16 2011

OKZ001>003-TXZ001>020-162100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
533 AM CDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS THE WESTERN HALF
OF THE PANHANDLES TODAY DUE TO WEST TO SOUTHWEST WINDS OF 15 TO 20
MPH WITH HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 10
AND 20 PERCENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE PANHANDLES ON
THURSDAY AS SOUTHWEST WINDS INCREASE BETWEEN 20 AND 25 MPH WITH
HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITY VALUES FALL BETWEEN 5 AND
15 PERCENT.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS MAINLY THE EASTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS ARE POSSIBLE
SATURDAY AND SATURDAY NIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES. THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN PANHANDLES
ON SUNDAY AND MONDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED DURING THESE TIMES...A FEW STORMS COULD BECOME STRONG TO
POSSIBLY SEVERE SATURDAY AND SATURDAY NIGHT WITH MARGINALLY SEVERE
HAIL BEING THE MAIN THREAT.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP MAINLY
ACROSS WESTERN HALF OF THE PANHANDLES SUNDAY AND MOST OF THE
PANHANDLES ON MONDAY AS DRY SOUTHWEST WINDS RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS TODAY...THURSDAY...
SUNDAY...AND MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
March 16, 2:00 PM CST to 4:50 PM CST
Where
Hutchinson forecast zone
Reported by
Broadcast Media
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292706.